Thyroid UK

Levothyroxine and loose stools

Hi there I have managed to start my dose from 25mcg to 50mcg just now for couple of days and I have experienced lose stools specially in the morning and I go even 2-3 times a day most likely in the mornings.I have just started my levo treatment.is this normal and will it settle down?help would be appreciated .Finally after a long battle my gp referred me to nhs endo .My blood tests are outrageous so I won’t post them here iam severe hypo tsh even 44 .it is so low now.I started on 25mcg as a big inning for a week and than went to 50mcg gp told me actually to go on 75mcg but I think it’s way too much to begin with .

4 Replies
oldestnewest

When we have undiagnosed hypothyroid, everything in our body slows down and many complain of constipation and for some it continues even when starting levothyroxine. We can also have low pulse and temp etc. I shall give a link of symptoms:-

thyroiduk.org.uk/tuk/about_...

50mcg is a starting dose with blood tests and increase of 25mcg every six weeks. I think it is probably the hormones starting to work and your body should begin to settle down as your dose is increased.

There is no such thing as 'outrageous' on the forum as we have read many posts. My TSH was 100 when diagnosed and other members have had much higher TSHs.

Posting results with the ranges is very helpful to enable members to respond helpfully.

When you have a blood test it always has to be at the very earliest, fasting (you can drink water) and allow a gap of 24 hours between last dose of levo and test and take afterwards. This may prevent the doctor adjusting dose unnecessarily.

At your next blood test ask GP to test B12, Vit D, iron, ferritin and folate. Any deficiencies have to sorted as all have to be optimal.

Levothyroxine should be taken first thing on an empty stomach with one full glass of water and wait an hour before eating. Food interferes with the uptake of hormones.

Always get a print-out of your results with the ranges and post if you have a query.

Some prefer taking their dose at bedtime. If so you have to have an empty stomach and have last eaten about 2.5 to 3 hours previously. If having a blood test next a.m. you miss night dose and take after test and night dose as usual on the same day.

1 like
Reply

Ari3,

50-100mcg is the average starting dose. If your GP prescribed 75mcg and you are taking less than that it will take longer for thyroid levels to build up and will delay your recovery.

It is more common to have constipation when hypothyroid but some people do have loose bowels. If the looseness has started since you started taking Levothyroxine it may be a reaction to the Levothyroxine make you are taking. You should discuss it with your pharmacist and see whether a change of brand improves your loose bowels.

1 like
Reply

Could it be because my body will adjust slowly to changes and it will be fine in a long run?i have managed to get nhs endo now have to wait.

I will start on 50mcg and will do bloods this week and see how it goes .i don’t want to end up by having palpitations and go again overdosed -slow steps at a time.

Reply

Ari3,

We all adjust slowly to changes but if you take less than the prescribed dose it will take a lot longer for thyroid levels to improve and symptoms to resolve.

There is no point in testing bloods a week after starting 50mcg. It takes 7-10 days to absorb a dose and up to six weeks for thyroid levels to respond to a change in dose. If your TSH was 44 there is little chance of becoming overmedicated on 50mcg. You should be aware that palpitations can be due to under medication as well as over medication.

Reply

You may also like...